I've suffered from migraines for over 18 years. My Neurologist and I tried various medications, Relpax finally did the trick (but typically only after taking a 2nd 40 mg dose 1-2 hours later). It's definitely a Godsend.
My question is regarding frequency/max dose of use. I just had back surgery, requiring I remain stationary in the hospital bed with pain meds flowing. Unfortunately a side effects is worse & more frequent migraines. I've already taken 3 Relpax in the last 12 hours. Which helped, but for only hours at a time.
How much and frequently can I take the Relpax to keep these migraines at bay? I was initially told by my neurologist not to take more than 3-4 in a week for normal migraine cases (home use), but this isn't a normal, case. The hospital was going to give me a 40mg dose every 2-3 hours, but after all the prior warnings, I'm concerned that it may be too much. I cannot find anything anywhere advising maximum dosage or frequency, leaving me at a loss. Can you provide insight regarding this - understanding it'll be under doctor care. Unfortunately, this hospital is not too familiar with this product or max dose, at least I wasn't convinced they were. Any help is greatly appreciated. Thank you in advance. Tess.
The recommended maximum dosage of Relpax is 80 mg in 24 hours. With the 40 mg tablets, that would be two doses in 24 hours. More than two doses in 24 hours might be safe for you, BUT that depends on various factors including your medical history, all health issues, and all the medications you take, both prescription and over-the-counter, as well as any supplements you may be taking. Only your physician can determine if more than two doses in 24 hours is safe for you.
It's recommended that the use of all acute migraine abortive and pain medications - triptans such as Relpax, prescription pain relievers, and over-the-counter pain relievers - be limited to no more than two or three days per week in order to prevent medication overuse headache (MOH). To understand better, read Medication Overuse Headache: When the Remedy Backfires. That said, you're in a difficult position having just had back surgery. If you're taking pain relievers for post-operative pain, it's possible that you're experiencing MOH rather than migraines, and that's why the Relpax isn't working as it usually does for you.
This is sometimes an unavoidable problem when pain relievers are needed for other issues such as your surgery. Whoever is prescribing your post-operative medications would be well advised to consult the doctor who treats you for migraine to come up with a pain relief plan to get you through your post-operative pain. Don't forget that, as the patient, you're a part of your health care team, and asking your doctors to consult is never out of line.
Thanks for your question,
David Watson, MD, and Teri Robert
About Ask the Clinician:
Dr. David Watson is a UCNS certified migraine and headache specialists and director of the Headache Center at West Virginia University. He and Lead Health Guide Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Watson or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or blog comments. Thank you.
Please note: We cannot diagnose, suggest specific treatment, or handle emergencies via the Internet. Please do not ask us to diagnose; see your physician for diagnosis. For an overview of how we can help and questions we can and can't answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: December 23, 2014